High Wind, Union
- When
- November 13, 5:00 AM EST to 5:00 PM EST
- Where
- Union forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
A strong cold front swept across central Pennsylvania during the early morning hours of November 13th, 2003. Strong winds behind the cold front intensified as low pressure deepened north of the region.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A strong cold front swept across central Pennsylvania during the early morning hours of November 13th, 2003. Strong winds behind the cold front intensified as low pressure deepened north of the region. Reports of trees and wires down were common across all of central Pennsylvania. Earliest damage reports began around 5 AM EST on the morning of the 13th, with the final high wind damage reports coming in around 17:00 EST. High wind speeds were mainly estimated based on reported damage.In addition to trees and wires being downed in the warned counties, additional damage reports included: A 71 mph wind gust was reported in Lancaster, Lancaster County at 5:28 AM EST, a barn blown over in Cambria County 5 miles east of Prince Gallitzin State Park at 13:15 EST, a roof blown off a home in Johnstown Pennsylvania at 12:00 EST, and three separate reports of roofs off homes in Franklin County. In addition, a roof of a state office building was damaged in Clearfield county, a vehicle repair facility in Snyder county was damaged, and a vacant building collapsed in Bedford county. Across all of Pennsylvania, more than 80,000 persons were without power from the high winds. One fatality occurred in Centre County, where a tree fell on a truck and killed the driver. Two other fatalities occurred in Perry County when a car struck a tree which had fallen across Route 233 in Madison Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 13, 4:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 426 AM EST THU NOV 13 2003 .DISCUSSION... AS OF 09Z...STRONG WINDS ALREADY BUFFETING REGION...WITH OCCASIONAL GUSTS REACHING/SLIGHTLY EXCEEDING 50 MPH. SHOWERS ADVECTING INTO NW MTNS...AND SHOULD RAPIDLY REDEVELOP ESE SHORTLY. FREEZING/SUBFREEZING TEMPS ARE STILL WELL TO THE W AND NW...BACK ACROSS CENTRAL/N MI. LARGE DEWPT CONTRAST ACROSS THE CWA...RANGING FROM THE L/M 50S ACROSS FAR SE...TO THE U 20S ACROSS THE W AND NW MTNS. TDY...STRONGEST GUSTS ACTUALLY SHOULD OCCUR FROM MID MORNING THROUGH MID AFTN. POTENT VORT MAX ACROSS OH WILL MOVE E THROUGH MID AM...PRODUCING NUMEROUS SHOWERS. BEHIND THIS...STRONG SUBSIDENCE...COMBINED WITH DEEPER MIXING SHOULD BRING DOWN POTENTIALLY DAMAGING WIND GUSTS IN EXCESS OF 58 MPH FOR SEVERAL HOURS. WL ALSO SEE NUMEROUS -RW...POSSIBLY MIXING WITH WET SNOW OR GRAUPEL AT TIMES THROUGH MID AM ACROSS HIGHER TERRAIN OF NW MTNS/LAURELS...AND EVEN SOME CENTRAL ZONES...WITH PLAIN -RW FURTHER S AND E THROUGH CENTRAL MTNS. SHOULD STILL BE SOME BREAKS IN THE CLOUDS ACROSS EXTREME LOWER SUSQ. THEN...RAIN SHOWERS SHOULD TRANSITION TO -SW FOR THE AFTN...WITH SCATTERED -RW/SW FOR LOWER SUSQ. AS FOR ACCUMS...STRONG LOW LEVEL INSTAB...HIGH BOUNDARY LAYER RH...AND STRONG UPSLOPE COMPONENT SPELLS A BIT OF TROUBLE FOR THE W-FACING SLOPES OF NW MTNS...AND PERHAPS EVEN THE LAURELS. FOR NOW...THINK AN INCH OR TWO OF WET SNOW MAY OCCUR ACROSS NW MTNS...AND LESS IN LAURELS...MAINLY ON COLDER GRASSY SURFACES AS BL STILL QUITE WARM. TNT...POTENTIAL FOR SOMEWHAT HEAVIER SNOW SHOWERS/SQUALLS ACROSS NW MTNS AND LAURELS. FOR NOW...WENT WITH TOTAL ACCUMS BY FRI AM OF 2-4 INCHES FOR NW MTNS...AND 1-3 FOR LAURELS. THIS DOES BRING FAR NW MTNS (WARREN-MCKEAN COS) INTO ADV CRIT...AND AS SUCH WL ISSUE FOR LATE TODAY AND TONIGHT. AS FOR LAURELS...WITH SLIGHTLY LOWER TOTAL AMTS EXPECTED...WL HOLD OFF ON ANY ADV FOR NOW...BUT SHOULD 12Z RUNS SUGGEST MORE SNOW...ADVISORIES MAY BE POSTED FOR HIGHER TERRAIN. ELSEWHERE...EXPECT NUMEROUS SNOW SHOWERS INTO THE CENTRAL MTNS...WITH JUST FLURRIES IN LOWER SUSQ. COULD BE A DUSTING TO LESS THAN ONE INCH IN PORTIONS OF THE CENTRAL MTNS...ESP HIGHER TERRAIN BY FRI AM. ALSO...WITH PERSISTENT STRONG WINDS...SOME BLOWING AND DRIFTING OF THE SNOW WILL BE POSSIBLE...ESP ACROSS HIGHEST TERRAIN. FRI-FRI NT...LINGERING -SW ACROSS CENTRAL AND NW MTNS...THEN GRADUAL DIMINISHING TREND AS SLIGHT WAA...LOWERING INVERSION...AND DEVELOPING LOW LEVEL ANTICYCLONIC FLOW ENSUES. STILL SHOULD BE SOME LINGERING -SW ACROSS FAR NW MTNS...AS IS TYPICAL FOR MID NOV. SAT...TRICKY FORECAST...AS SYSTEM CURRENTLY BRINGING HVY RAINS TO CALIFORNIA SHEARS OUT THE ENE. 00Z ETA TRIES TO SQUEEZE OUT SOME QPF...DESPITE LOW RH VALUES AT LOW LEVEL. 00Z GFS A BIT LESS EMPHATIC WITH QPF...BUT HINTS AT PERHAPS SOME LT PRECIP AT LEAST ACROSS FAR NW MTNS. FOR NOW...WENT WITH CONTINUING SLIGHT CHC FOR NW MTNS...BUT LEFT OUT MENTION FOR NOW ACROSS REMAINDER OF AREA. HOWEVER...IF 12Z MODEL RUNS ARE SIMILIAR...COULD BE MORE IN THE WAY OF CLOUDS...AND EVEN SOME VERY LIGHT SNOW/RAIN FOR A PORTION OF CWA LATE SAT...SAT NT INTO EARLY SUN. REMAINDER OF EXTENDED...NO CHANGES AT THIS TIME. && .AVIATION... VFR FOR MDT...MVFR WITH LOWERING CIGS CENTRAL MTNS...AND IFR AT TIMES FOR VSBY/CIGS...ESP THIS AFTN AND TNT. WIND GUSTS 45-50 KT AT ALL TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... && .CTP WATCHES/WARNINGS/ADVISORIES... PA...HIGH WIND WARNING ALL COUNTIES IN CTP CWA...WINTER WX ADV FOR SNOW ACROSS FAR NW MTNS (WARREN AND MCKEAN COS.) && KL/JV
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST MOUNTAINS IN A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS EVENING...AND A SLIGHT RISK FOR THE REST OF THE AREA THROUGH MIDNIGHT. A STRONG COLD FRONT WILL BE ACCOMPANIED BY A NARROW LINE OF SHOWERS AND THUNDERSTORMS...WHICH MAY PRODUCE DAMAGING WIND GUSTS ACROSS THE AREA THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN... STRONG WINDS IN THE WAKE OF A COLD FRONT WILL AFFECT THE REGION LATE TONIGHT AND DURING THE DAY ON THURSDAY. WIND GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE. THE STRONGEST WIND GUSTS WILL OCCUR FROM AROUND 4 AM THURSDAY MORNING TO 6 PM THURSDAY EVENING. A HIGH WIND WATCH IS IN EFFECT FOR CENTRAL PENNSYLVANIA FROM LATE TONIGHT INTO THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PAZ046-130515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 PM EST WED NOV 12 2003 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LYCOMING COUNTY THROUGH 12:15 AM... AT 1146 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JERSEY SHORE...MOVING EAST AT 60 MPH. THE THUNDERSTORM WILL BE NEAR WILLIAMSPORT AROUND MIDNIGHT...LOYALSOCKVILLE AROUND 1205 AM AND PICTURE ROCKS AROUND 1210 AM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
The national radar mosaic for the moment the first event began.
34 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Warren | 2003-11-13 | Male | Vehicle/Towed Trailer | Direct | |
| High Wind, Potter | 2003-11-13 | Vehicle/Towed Trailer | Direct | ||
| High Wind, Potter | 2003-11-13 | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371029, 5371030, 5371792, 5371793, 5371794, 5371795, 5371796, 5371797, 5371798, 5371799, 5371800, 5371801, 5371802, 5371803, 5371804, 5371805, 5371806, 5371807, 5371808, 5371809, 5371810, 5371811, 5371812, 5371813, 5371814, 5371815, 5371816, 5371817, 5371818, 5371819, 5371820, 5371902, 5371903, 5372188.